MY GP HAS NOW WITHDRAWN MY STATINS AND INSTEAD HAS PRESCRIBED FOLIC ACID ALONGSIDE LEVOTHYROXINE AND SERTRALINE - I WILL SEE HER AGAIN IN THREE WEEKS FOR A REVIEW ON MY SYMPTOMS - I TRUST HER GREATLY - SHE WILL THEN DECIDE WHAT WE MUST DO NEXT? THE KEY TO DEALING WITH THYROID PROBLEMS IS TO TAKE RESPONSIBILITY FOR YOURSELF - I HAVE ALREADY NOTICED THIS ON YOUR BRILLIANT WEBSITE WHICH IS A SMALL MIRACLE - I FEEL THAT MY GP AND MYSELF ARE PARTNERS IN THIS (PERHAPS EVER-ENDING JOURNEY)! NEEDLESS TO SAY I JUST WANT TO THANK MY FELLOWS FOR THEIR HELP!
STATINS WITHDRAWN AND FOLIC ACID NOW ADDED TO L... - Thyroid UK
Curious 'substitution', but if your thyroid hormones get under control your cholesterol should drop anyway. Have you got any blood results, with ranges, to share re Thyroid or vitamins/minerals.? If your folate is low you'd probably be better of with a good B complex supplement with methyl folate ( eg Thorne Basic B Daily) than folic acid. How much levothyroxin are you on, 3 weeks is unlikely to help with any hypo symptoms, and too early to take new bloods- need 6 weeks, then if appropriate add another 25 mcg levo....?
Of course most on this forum trusted all doctors including GPs until we found that despite suffering clinical symptoms not one of them could diagnose a hypothyroid patient on clinical symptoms alone.
Most on this forum have had to ask questions, read and learn through others on how best to get back to good health.
I, for one, would not have recovered through the NHS or any other doctor who knew no clinical symptoms.
One of the commonest is a higher cholesterol level - due to hypo (meaning slow/low) which is one of the many clinical symptoms and reduces by itself once on suitable thyroid hormone replacements, without the need for any statins which can have bad side effects. excerpt:
"If you have an underactive thyroid (hypothyroidism), treatment may be delayed until this problem is treated. This is because having an underactive thyroid can lead to an increased cholesterol level, and treating hypothyroidism may cause your cholesterol level to decrease, without the need for statins. Statins are also more likely to cause muscle damage in people with an underactive thyroid."
Doctors appear not to know one clinical symptom, never mind those in the following. Doctors used to know ALL of this information as they treated 'patients and not a blood test.
Thank you for your reply which which is much appreciated. Your text is very enlightening and highlights some information I have researched especially that of Dr Toft (who I guess you already have found him). Your last paragraph affirms the guidelines which GPs are expected to adhere to when dealing with thyroid problems. Enough said. Thanks again.
Sertraline is an SSRI.I've been on it for 18 months,albeit at a very low dose.I am weaning off at 10% per month as recommended to avoid side effects.I do not believe its addictive.The trouble is,if you've experienced true depression(not low mood)and severe anxiety,the temptation is to stay on it long term.I resisted AD medication for 66 years,but after 2 years of living hell in a state of acute anxiety with depression(as apposed to the chronic anxiety I'd lived with since a toddler)I asked for Sertraline AS A LAST RESORT.I am getting the impression on this forum that GPs are NOT giving out SSRIs for clinical depression & panic disorder,they are prescribing antidepressants because they don't know how to treat thyroid disease.
I tried absolutely everything first.Dr P,T3 GF....
Hi - yes sinusitis long gone - thanks 🥰
Taking Folate/Folic Acid/B9 can mask B12 Deficiency I have read . I would test both together if possible - unless of course you know your levels from a recent test - and if both are low in range then start the Folate for a few days- then the B12.
Lots of Docs prescribe Folate and ignore a low in range B12 which can exacerbate a B12 issue . Hope that sounds OK - good information on the PAS Forum here on HU.
I have been on An extremely low dose of Sertraline for 18 months.I am now weaning off at 10% per month to avoid withdrawal side effects.Recommended on withdrawal forums.
If you look at the leaflet in the Sertraline box,you will see that one of its side effects is to depress thyroid hormones.I am sure that is why I have gone from a size 16 to nearly an 18.
Sertaline has been fantastic for me & I would ask for it again if I breakdown again,but it was a last resort after 66 years of anxiety & 2 breakdowns with true depression accompanying panic disorder.
Sertraline is effective for severe anxiety & true depression ie mental illness,not thyroid disease & menopause
i think that you will be interested that for a long time I took Citalopram for severe depression; however a new NHS guideline was introduced to advise older patients that they were only allowed 20 mg. Following this i discovered that I was given Sertraline instead - this was without any explanation. Enough said. I have read some booklets and other information about SSRI that I have a full folder about them! Anyhow, it might be that soon my GP will be helping to withdraw from the aforesaid Sertraline. It will be interesting to find how this works out! You are a kind and intuitive lady and I am grateful for your comments here.
I joined the forum"Surviving Antidepressants"lots of good advice to avoid withdrawal symptoms,which can be nasty.I was already down to 25mg when I started to cut back.I know some people are on 150mgs.
PS I don't take folic acid.I use a form more suited to my genetic profile called folate.Folic acid can be problematic for some people.
Yes, but more to the point,why don't the medics take take it into account!
Its certainly pointed out on this forum whenever people mention SSRIs ie they should be the last resort for depression & anxiety when the thyroid is malfunctioning,after all other avenues have been tried to support thyroid function to see if that helps.